Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Gaylord, MI

July 2, 1997Antrim County, Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 2, 1997, 1:25 PM EDT for Antrim County, Charlevoix County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1997, 1:25 PM EDT (17:25 UTC)
Expired
Jul 2, 1997, 2:15 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Antrim County, MI, Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 46 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:05 PM EDTHail 0.75Charlevoix, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1997-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1997-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 021725 RRA
SVRAPN
MIZ514-537-MIC009-029-021815-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
125 PM EDT WED JUL 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHWESTERN ANTRIM COUNTY - NORTHWEST LOWER MICHIGAN
  CHARLEVOIX COUNTY - NORTHWEST LOWER MICHIGAN

* UNTIL 215 PM EDT
 
* SOME LOCATIONS AFFECTED
    EAST JORDAN
    BOYNE CITY

* AT 125 PM EDT RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  EASTPORT. MOVEMENT WAS TO THE NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR HORTON BAY BY 150 PM EDT.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN A
STURDY> BUILDING AWAY FROM WINDOWS!

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH LITTLE ADVANCE
WARNING...SO TAKE COVER IMMEDIATELY.

KOPSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:52 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 10:52 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1050 AM EDT WED JUL 2 1997

PORTIONS OF FCST AREA ARE LIKELY TO SEE ACTIVE THUNDERSTORMS LATER
TODAY... AS EXTREMELY DYNAMIC SYS FOR MID SUMMER COMBINES WITH HIGH
AMOUNTS OF MSTR/INSTBY TO CREATE POTENTIALLY EXPLOSIVE WX SITUATION.

AT 14Z... SFC FNT WAS LOCATED OVR CNTRL WI. EXTRAPOLATION MOVES FNT TO
CNTRL LK MICH BY 18Z... AND TO WRN LWR MI BY 20-21Z. CORRESPONDING
500 MB JET (+70 KTS) IS PROGGED TO PUNCH INTO WRN GRTLKS AFT 18Z...
AS LEFT EXIT REGION OF POWERFUL 250 MB JET PRODUCES TREMENDOUS UPR
DIVERGENCE ACRS CNTRL/NRN LWR MI. SFC ANALYSIS SHOWS +70F DWPTS
SPREADING N ACRS SE WI AND SW LWR MI. MODIFIED APX MRNG SOUNDING
(85/69) YEILDS NEARLY 3500 J/KG... LI OF -10... AND TT OF 55. AS SFC
FNT... UPR SUPPORT... AND LO LVL MSTR COME TOGETHER WITH DAYTIME
HEATING... EXPECT THUNDERSTORMS TO DEVELOP 17-18Z OVR EXTREME WRN LWR.
STORMS WL THEN MV ENE AT 30-35 MPH... REACHING NE LWR BY 21Z.

PROGGED AFTN WIND FIELDS SUGGEST THAT STORMS WILL LIKELY EVOLVE INTO
DYNAMIC BOW ECHO... THOUGH ALIGNMENT OF 850-500 MB WINDS DOESN/T OCCUR
UNTIL LATE AFTN. INSTBY/SHEAR COMBINATION RESULTS IN BRN OF ABT 46...
SUGGESTING THAT A FEhW STORMS MAY TAKE ON SUPERCELL CHARACTERISTICS.

SMITH

In the hours before

Special weather statement, Jul 2, 11:45 AM EDT, 1 hour 40 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH
Special weather statement, Jul 2, 11:48 AM EDT, 1 hour 37 minutes before
MIZ008-015>036-041-042-030400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT WED JUL 2 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS ALL OF
NORTHERN LOWER AND EASTERN UPPER MICHIGAN. SOME OF THESE STORMS WILL
LIKELY BE SEVERE... AND SPOTTER ACTIVATION MAY BE NEEDED.

THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING WILL BEGIN
TO AFFECT EAST UPPER MICHIGAN AROUND 100 PM. ADDITIONAL STORMS ARE THEN
EXPECTED TO DEVELOP ACROSS WESTERN LOWER MICHIGAN AROUND 200 PM. THE
STORMS WILL MOVE NORTHEAST AT 35 MPH... AND AFFECT NORTHEAST LOWER
MICHIGAN BY 500 PM.

WIND GUSTS TO 65 MPH AND ONE INCH DIAMETER HAIL WILL BE POSSIBLE WITH
THESE STORMS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

THOUGH SEVERE WEATHER WILL BE POSSIBLE ACROSS ALL OF NORTHERN LOWER AND
EASTERN UPPER MICHIGAN... THE BEST CHANCES WILL BE SOUTH OF A LINE FROM
TRAVERSE CITY TO ALPENA. THUNDERSTORMS WILL MOVE OUT OF NORTHERN
MICHIGAN BY 1100 PM THIS EVENING.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RJADIO OR YOUR LOCAL
MEDIA FOR THE LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

SMITH

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:44 PM EDTSevere Thunderstorm WarningAPXLeelanau46 min
Jul 2, 1:59 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Jul 2, 2:13 PM EDTTornado WarningAPXEmmet47 min
Jul 2, 2:53 PM EDTTornado WarningAPXCrawford42 min
Jul 2, 3:07 PM EDTSevere Thunderstorm WarningAPXOscoda63 min
Jul 2, 3:30 PM EDTTornado WarningAPXOscoda40 min
Jul 2, 3:41 PM EDTSevere Thunderstorm WarningAPXArenac, Ogemaw64 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco64 min
Jul 2, 4:45 PM EDTTornado WarningAPXArenac35 min
Jul 2, 5:48 PM EDTSevere Thunderstorm WarningAPXMontmorency37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.